Gabapentin Withdrawal: What Should You Do?

If your Google query, “Gabapentin Withdrawal: What Should You Do?” landed you here, then good for you. Because, we’re here to help.

Gabapentin is an anti-epileptic medication that has seen a rise in off-label use recently. More and more people are starting to use Gabapentin for a number of illnesses. This includes anxiety and insomnia, among many other things. As such, with the growing number of people using the medication also comes the possibility of more and more people growing dependent on it.

This probably includes you, who’s currently going through withdrawal.

What Are the Signs and Symptoms of Gabapentin Withdrawal?

Gabapentin withdrawal usually begins anytime between 12 hours to 7 days after the last dose, with the majority noticing symptoms showing up within 24 hours.

The most common symptoms include:

  • Agitation
  • Confusing
  • Disorientation
  • Increased, unexplained sweating
  • Upset stomach
  • Tremors
  • Elevated heart rate
  • High blood pressure
  • Inability to sleep

Most people who go through Gabapentin withdrawal do not have any intention of doing so. For most, they go through withdrawal because they don’t think that they’ve developed a dependency on the medication, so they often leave it at home when they go out of town, or don’t really mind it too much when they run out of Gabapentin.

Typically, Gabapentin withdrawal symptoms peak after the last dose. The most common course of treatment is to resume the previous dosage. This usually results in the symptoms improving if not disappearing in just a matter of hours.

How to Cope with Gabapentin Withdrawal?

The best way to relieve your Gabapentin withdrawal symptoms is to seek medical attention.

If you or someone you love is showing any signs of confusion and disorientation, as well as increased agitation, go to the emergency room as soon as possible.

Weirdly enough, the best treatment for Gabapentin is the medication itself. By resuming the normal dosage, worse and potentially dangerous symptoms, like delirium, can be prevented. However, this is not a permanent course of action.

Taking Gabapentin to help relieve Gabapentin withdrawal symptoms is a more stop gap. It’s still best to consult your medical professional first and discuss the best course of action to take to get you off of your medication.

Usually, your doctor will recommend slowly tapering your dose until you’re not taking the medication anymore. Tapering means progressively taking smaller doses of the medication over a set period of time, usually a few months.

Dealing with withdrawal symptoms is not easy. This is especially true for people who are dealing with withdrawal from multiple substances. In Gabapentin’s case, it’s not unusual for patients to try and drink Gabapentin to help them better deal with the withdrawal symptoms caused when they stop taking certain substances, such as opioids and alcohol

If you are currently beating treated for withdrawal from other types of medication, be honest with your doctor and tell them about your Gabapentin use.

The more honest you are with your medical practitioner, the better. That is the best way the two of you can work together to help solve your current problem.